I wonder what you think of the following patient I am in charge for: Caucasian male, 30years old, police man. He has never been ill before.
After strenuous exercise (squash for some hours) the night before he is losing consciousness the next day in the morning in the office. The emergency doctor diagnoses ventricular fibrillation of the heart and defibrillates twice. A treatment with amiodarone i.v. is started. When coming to our emergency unit after intubation he had another two episodes of ventricular fibrillation and blood analysis reveals a potassium of 2,6mmol/l. In order to exclude pulmonary embolism a spiral computer-tomography with iodine containing contrast medium is performed. This CT was negative. Drug screening was also negative. There was no paretic episode as far as one could judge under sedation and artificial ventilation. After extubation (with normal potassium levels obviously) he had a normal neurological status.
We were then informed that the patient was taking regularly caffeine-containing stuff in order to optimise his sport performance and also to lose weight. (178cm, 77kg at admission). Free T4, free T3 and TSH were measured and revealed thyrotoxicosis. Indeed when he came to our ward (a week after admission to our emergency unit) he presented with a small diffuse goiter. Thyroid uptake was 13% in spite of the recent high iodine load. TSH.Receptor antibodies were positive (anti human TSH receptor Ab 10,2 IU/ml, normal: below 1; or 30.3 with the anti-pork old assay, normal: below 10).
Electrophysiological investigation of the heart was normal in spite of a constant somewhat unclear notching of the QRS complex in the 12 lead ECG. Brugada?s syndrome was excluded by ajmaline testing. Coronary angiography showed normal coronary arteries.
A 24 hour ECG before discharge 3 weeks later showed no arrhythmia at all.
The hypothetical diagnosis of hypokalemic Graves' disease inducing ventricular fibrillation was made. The role of caffeine abuse was unclear. Therefore the patient was successfully advised to stop it. The offered automatic internal defibrillator was postponed until the thyroid situation is clear again.
This week (5 months later) he presented euthyroid under methimazol treatment (indeed he takes no other medication) without any complaints. He is playing squash again. Interestingly, his TSH receptor antibodies (antihuman) fell to 6,1 IU/ml.
Several questions arise:
- Do you agree that ventricular fibrillation can be seen as consequence of Graves' disease, induced hypokalemia? Or is it just a bad coincidence The caffeine?
- Would you implant the automatic defibrillator or also give him a chance without - at least until the thyroid situation is clear?
- How would you treat his Graves? disease?? We intend to have him totally thyroidectomized.
- What does the fall in TSH-receptor antibodies mean?
With best regards,
Michael Weissel, MD
Medical University Clinic III
A-1090 Vienna, Austria
You need about three experts in this case, but I will give it a shot. The presentation sounds like hypokalemic paralysis associated with thyrotoxicosis (through a still unknown mechanism). But I wonder if he had been using glucocorticoids or diuretics because of his body building. I think the caffeine may well play some though minor role, but could exacerbate a situation with low K+. The drop in TSAb, on one study, is very suggestive of a remission starting, but considering the usual assays, I guess one would need three or more points before making a line. I agree that in this young man with a dangerous cardiac complication, that thyroid removal by surgery - done by a good surgeon- is a very reasonable option and would provide protection in the future. I would not implant a defibrillator at this point. While we are not a journal for publication, I will put this in our "Ask an expert" column, and invite other comments on the case.
L De Groot, MD